As of Thursday, March 14, 2013
Underwood Methadone risk
To the editor:
Today would have been my son David’s 50th birthday. He died five years ago, in his sleep, from ingesting his third pill of a prescription for the pain he suffered for his inherited scoliosis — methadone.
He was born with a congenital type of dwarfism, which affected his limbs and spine. His father and I both had to carry this recessive gene for our children to have this condition. As a child, he was bright, active and skillful at deflecting questions about his size. In adolescence, however, his back began the painful progress that led him to a double scoliosis condition, sometimes hurtfully called “hunch back.”
His doctors prescribed pain medication so he could function normally and make his way through college and graduate school at OSU. Shortly after receiving his master’s degree, when he was seeking a job in the field of geology, his knee joints also began to decline. He ended up needing more and more pain medication, but not wanting to get help from a treatment facility because of his job search.
His doctor continued to prescribe higher and higher doses of pain medication, plus anti-depressants (two) and anti-anxiety pills. When he asked her for something that might not become so addictive, she prescribed methadone. He died on his third dose.
Unfortunately for him, it seems he also inherited the addictive genes we must carry. When we were clearing out the apartment after his death, we found many high-dose prescriptions for the painkillers, tranquilizers and anti-depressants. All were prescribed by the same doctor and filled by only two local pharmacies.
I feel three people are to blame: David himself, for not realizing help was more important than a new job, his doctor, for not insisting that he use this under supervised surroundings, and his pharmacists.
Methadone, added to the other prescriptions, is a killer, according to the medical examiner who did the autopsy.
I am writing this to plead with parents and all families to get informed on the dangers of methadone and to keep the conversation going with your “child,” no matter how old he is.
The hole in my heart will never go away.